Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this special weather statement at Aug 7, 2018, 2:41 PM EDT for Carteret County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 2:41 PM EDT (18:41 UTC)
- Expired
- Aug 7, 2018, 3:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Newport/Morehead City, NC
County Carteret County, NC
The radar
The Morehead City radar (KMHX), 25 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.7 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2050 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
874
WWUS82 KMHX 071841
SPSMHX
Special Weather Statement
National Weather Service Newport/Morehead City NC
241 PM EDT TUE AUG 7 2018
NCZ093>095-071930-
Craven-Pamlico-Carteret-
241 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL
CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES...
At 241 PM EDT, a strong thunderstorm was located over Cherry Branch
Ferry Terminal, or near Havelock, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Havelock, Morehead City, South River, North River, Merrimon, Davis,
Smyrna, Harlowe, Otway, Williston, Great Neck, Open Grounds Farm,
North Harlowe, Stacy, Bettie, Cherry Branch Ferry Terminal, Minnesott
Beach Ferry and Minnesott Beach.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3481 7691 3499 7689 3499 7669 3498 7671
3496 7668 3498 7666 3498 7664 3500 7662
3500 7638 3473 7641
TIME...MOT...LOC 1841Z 275DEG 30KT 3490 7682
$$
11What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 1:43 PM EDT, 58 minutes earlier.
Area forecast discussion, Aug 7, 1:43 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 143 PM EDT Tue Aug 7 2018 .SYNOPSIS... An offshore high and inland trough pattern will persist through midweek. A weak cold front will move in from the northwest Friday but then stall and return north over the weekend. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1240 PM Tuesday...Latest MHX sounding at 12Z showing moist low-levels but some drying above 700 mb with a fairly deep westerly flow up to about 300 mb. This should limit the coverage of convection to near the immediate coastal areas for the early afternoon. The latest high-resolution models are inconsistent with regards to the amount/coverage of convection this afternoon with the HRRR showing very little activity, while the NSSL WRF and 3km NAM showing activity firing near the coast around 18z. The 3km NAM has backed off on a fairly robust line of convection later this evening and keeps most of this activity to our north. Will continue with the low chance PoPs for this afternoon given moderate instability and some sea breeze interaction likely to produce a few storms. Precipitable water from this morning's sounding is at 1.93 inches, so heavy downpours will occur in the stronger storms. No changes to the high temperature forecast with upper 80s coast and lower 90s inland expected this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... As of 420 AM Tuesday...Models indicate continued convective threat through the night with some increase in shortwave energy overnight, thus kept chance POPs all night for most of area. Min temps mid 70s to near 80. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 315 AM Tuesday... Continued hot and humid through mid week with daily chances for storms, unsettled weather lingers through the weekend. Typical August weather across our area Wednesday and Thursday with daily convection possible, with highs into the 90s inland. With slightly higher dewpoints and temps Wednesday afternoon, heat indices should climb into the lower triple digits. Neither day looks like a washout, with precip chances remaining capped at 40%. A front will approach late in the day Thursday but the model trends the past 24 hours have slowed the upper level support with it, until later Thursday night. The front mentioned above will move near or just south of our area Friday. The proximity of the front will be such that showers will still be possible all but perhaps the northern Outer Banks. This front will remain the focus for unsettled this weekend as it lifts back north as a warm front, and eventually becomes parked over the central part of the state. At the same time a cut off low will develop over the Ohio Valley. The flow ahead of this low out of the southwest, will combine with the frontal boundary to produce a higher than average chance for rain this weekend into early next week. With slightly more cloud cover, temps will be tempered a bit or generally in the 80s for daytime highs. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Short Term /through 18Z Wednesday/... As of 143 PM Tuesday...Showers and thunderstorms currently developing along the seabreeze this afternoon which will persist until shortly after 00Z. Drier air aloft will keep tstm chances minimal for ISO and PGV through the period. Light SW winds of around 5 knots overnight should preclude an appreciable fog threat tonight. Long Term /Tuesday night through Saturday/... As of 320 AM Tuesday...Little daily change through the period with mostly VFR conditions but sub VFR possible each day, especially during the afternoon and evenings in scattered showers and thunderstorms. Highest chances for sub VFR will be Saturday. Some patchy fog is also possible early morning at the terminals that receive rainfall the previous day. && .MARINE... Short Term /through Tonight/... As of 1245 PM Tuesday...No big changes to the marine forecast on this update as S/SW winds continue at 10-15 knots with seas generally at 1-2 feet, with some long period swells off the central and northern waters. Tightening pressure gradient between offshore high and inland trough will result in increasing SW winds to around 15 KT with some gusts to 20 KT later this evening and tonight. Seas building from 1-2 ft this morning to around 3 ft tonight. Long Term /Wednesday through Saturday/... As of 320 AM Tuesday...Still look at a period of elevated seas and winds Wednesday and Wednesday night before tranquil weather returns to the waters later this week and weekend. Our model guidance remains consistent and therefore confidence remains high that a period of elevated seas/winds are likely Wednesday and Wednesday night. Southwest winds ahead of a cold front will average 15 to 20 kts, with some gusts approaching small craft conditions Wednesday evening. With the southwest wind direction this will be especially true over the eastern end of the Pamlico Sound and the central waters off Cape Hatteras. Waves will build to 3 to 5 feet. Our window of elevated seas and winds will be short and by Thursday southwest winds will diminish to 10 to 15 kts with waves of 3 to 4 feet. Friday looks great on the waters with quite a variable wind direction but speeds only around 5 kts and waves around 2 feet. Winds increase out of the south at 10 to 15 knots by Saturday with waves of 2 to 4 feet. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...JBM NEAR TERM...CTC SHORT TERM...JBM LONG TERM...JME/EH AVIATION...JBM/EH/MS MARINE...CTC/JBM/EH
Hazardous weather outlook, Aug 7, 5:23 AM EDT, 9 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 523 AM EDT Tue Aug 7 2018 NCZ029-044>047-079>081-090>095-098-103-104-080930- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 523 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 1:17 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
117 PM EDT TUE AUG 7 2018
NCZ095-071815-
Carteret-
117 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET COUNTY...
At 117 PM EDT, a strong thunderstorm was located near Open Grounds
Farm, or 13 miles north of Harkers Island, moving northeast at 15
mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
South River, Merrimon, Atlantic and Open Grounds Farm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3479 7659 3489 7667 3492 7667 3493 7666
3494 7666 3495 7667 3495 7669 3508 7643
3489 7631
TIME...MOT...LOC 1717Z 244DEG 12KT 3489 7660
31Special weather statement, Aug 7, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
241 PM EDT TUE AUG 7 2018
NCZ093>095-071930-
Craven-Pamlico-Carteret-
241 PM EDT TUE AUG 7 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CRAVEN...CENTRAL
CARTERET AND SOUTH CENTRAL PAMLICO COUNTIES...
At 241 PM EDT, a strong thunderstorm was located over Cherry Branch
Ferry Terminal, or near Havelock, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Havelock, Morehead City, South River, North River, Merrimon, Davis,
Smyrna, Harlowe, Otway, Williston, Great Neck, Open Grounds Farm,
North Harlowe, Stacy, Bettie, Cherry Branch Ferry Terminal, Minnesott
Beach Ferry and Minnesott Beach.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3481 7691 3499 7689 3499 7669 3498 7671
3496 7668 3498 7666 3498 7664 3500 7662
3500 7638 3473 7641
TIME...MOT...LOC 1841Z 275DEG 30KT 3490 7682
11The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:17 PM EDT | Special Weather Statement | MHX | Carteret | 58 min |
| Aug 7, 2:41 PM EDT | Special Marine Warning | MHX | 64 min | |
| Aug 7, 3:22 PM EDT | Special Marine Warning | MHX | 38 min | |
| Aug 7, 3:26 PM EDT | Special Weather Statement | MHX | Dare | 34 min |
| Aug 7, 4:46 PM EDT | Special Marine Warning | MHX | 44 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.